Alert archive / Mississippi / River Flood Warnings in 2020
River Flood Warning 76, NWS Jackson, MS
NWS Jackson, MS issued this river flood warning at Feb 9, 2020, 8:44 AM CST for Marion County, Mississippi. It took effect at Feb 13, 2020, 6:00 AM CST. It was in force for 35 days.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2020, 8:44 AM CST (14:44 UTC)
- In effect from
- Feb 13, 2020, 6:00 AM CST
- Expired
- Mar 18, 2020, 8:25 PM CDT
- In force
- 35 days
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Marion County, MS
The river
Written for the forecast point Pearl River near Columbia (CLMM6).
- Action stage
- 16 ft
- Minor stage
- 17 ft
- Moderate stage
- 23 ft
- Major stage
- 26 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02489000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Feb 9, 8:39 AM CST, 5 minutes earlier.
Area forecast discussion, Feb 9, 8:39 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
839 AM CST Sun Feb 9 2020
.UPDATE...
Updated for morning discussion.
&&
.DISCUSSION...
Zonal flow across the southern CONUS will become southwesterly
through the day today as a closed low dropping through southern
California helps amplify an upstream mean longwave trough over the
Great Basin. A surface low is also progged to slide through the
upper Midwest with an associated low-level jet also pushing east
into the Lower Mississippi River Valley. Resulting warm air
advection will increase 850mb temperatures with afternoon highs
quickly warming into the upper 60s to low 70s area wide.
Furthermore, the surface pressure gradient will continue to
tighten through the day and combined with mixing and downward
momentum transport will result in gusty winds upwards of 25-30mph.
The strongest gusts will be across the ArkLaMiss Delta region this
afternoon. Made minor tweaks to the high temperatures, otherwise
the ongoing forecast remains on track and no further changes were
needed. /TW/
Prior discussion below:
Today and tonight...
Today will be the last dry day for much of this week. The ArkLaMiss
region is situated on the western side of a surface high located
across the Mid-Atlantic region. To our west, a surface low is
developing across portions of the Southern Plains along with an
attendant cold front. The pressure gradient between these two
features will be tightened over the forecast area. This will lead to
gusty southerly winds today. Winds should be sustained around 10-
15mph and gusts of 20-25mph through the afternoon and early evening.
This will pump moisture into the region and by 12Z Monday, forecast
PW values will be around 1.7 inches in the western part of the
forecast area. which is in the 99th percentile for climatological PW
values. This southerly flow will also help temperatures warm today
into the lower 70s across the southwest part of the forecast area,
with mid to upper 60s elsewhere.
As the front to our west inches closer, showers and some isolated
thunderstorms will begin to affect the western part of the forecast
area later this evening and especially after midnight tonight. This
will be the start to a very wet period this week but the heaviest
rain should hold off until after daybreak Monday. /28/
Monday into next weekend...
An active period of weather will exist through the first few days
of this period. Although several threats will unfold, flooding is
still poised to be the main threat on Monday into Tuesday with
severe storms becoming the main threat by Wednesday.
As we get into Monday morning, a mid level closed low along the
California coast will begin to push slowly SE into northern
Mexico. At the same time, mid to upper ridging over the Carribean
will strengthen. This will lead to increasing NW flow in the mid
to upper levels of the region Monday. Heavy showers will begin to
spread into the region from the west early on Monday as a slow
moving surface boundary approaches the region. This surface
boundary will be oriented almost parallel to the upper flow
pattern. With the ample moisture being transported into the
region along the strong mid to upper flow from the western
Gulf/eastern Pacific and into the lower levels from the Gulf, a
classic flash flooding scenario will develop over the region.
Several weak disturbances embedded in the upper flow will help to
aid in the convective nature of these storms, increasing their
rainfall rates. The storms are also expected to train along the
boundary from SW to NE, further increasing the flash flood threat
through at least Tuesday morning. Although still impressive,
latest QPF guidance from global models through this period is not
as bullish as the last few runs. Regardless, will not let one run
dictate lowering threats in the HWO. The decision was made to keep
threats the same with this forecast package.
Although most storms will exist along and behind the stalled
surface front, there is a chance we could see an isolated surface
based severe storm or two south of the front on Monday with the
best chance occuring during peak heating hours when the atmosphere
in the warm sector will be more unstable. A marginal risk of
severe weather has been added to the HWO to account for this.
Heavy rain could persist across the northern portions of the
region into Tuesday morning before a lull by Tuesday afternoon
into Tuesday night.
Although global models begin to lose temporal agreement by
Wednesday morning, they all resolve what's left of the closed low
transitioning across the southern Plains as a deep trough,
pushing a stronger. more progressive front towards the region on
Wednesday. Ahead of the frontal passage, the boundary that plagued
the region on days prior will lift north as a warm front. An
unstable airmass will develop across the region south of it with
0-3 km lapse rates ranging from 5.5 to 6.5 C/km and SB CAPE values
ranging from 500-1200 j/kg. Ample amounts of deep layer shear
will exist along and ahead of the boundary also, helping to
maintain any severe storms that may develop. SPC has outlooked a
Day 4 enhanced risk area for much of our region to account the
possibility of severe weather as the front pushes through as
early as Wednesday afternoon through Wednesday night. Due to the
wet conditions from rainfall on Monday and Tuesday, storms of
Wednesday could easily produce more flash flooding and even worsen
our river flood threat.
Drier, more mundane conditions will exist for a day or two as dry
air filters into the region after the front.
&&
.AVIATION...
12Z TAF discussion:
VFR conditions will prevail for much of the period. Dry weather
and partly cloudy skies will occur today. The main aviation
concern for today will be from the gusty winds. South winds will
be sustained around 15-20kts with gusts to near 25kts. These will
continue through the afternoon into the evening. Some sites may
lose gusts through the evening but sustained winds will remain
around 10-15kts overnight. MVFR ceilings will begin to move in
from west to east after 06Z. Light rain will affect KGLH/KGWO
after 06Z and closer to 09-12Z. Other sites will be affected by
rain after this TAF period. Today will be the last good day to fly
for much of this week as a wet and stormy period will occur for
much of the week. /28/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 71 60 70 60 / 1 56 85 89
Meridian 69 57 70 63 / 0 21 77 83
Vicksburg 73 61 71 56 / 4 86 89 91
Hattiesburg 72 59 72 65 / 0 16 69 62
Natchez 72 62 72 61 / 4 79 83 82
Greenville 69 57 63 46 / 4 96 96 88
Greenwood 69 58 65 50 / 1 89 98 92
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch from Monday morning through Tuesday afternoon
for MSZ018-019-025>053.
LA...Flash Flood Watch from Monday morning through Tuesday afternoon
for LAZ007>009-015-016-023-025.
AR...Flash Flood Watch from Monday morning through Tuesday afternoon
for ARZ074-075.
&&
TW/JPM3/28Hazardous weather outlook, Feb 9, 5:44 AM CST, 3 hours before
Hazardous Weather Outlook National Weather Service Jackson MS 544 AM CST Sun Feb 9 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ026-028>033-036>066- 072>074-101145- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Grenada- Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Holmes-Attala- Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba- Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne- Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS- Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar- Forrest- 544 AM CST Sun Feb 9 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Flooding is expected Monday into Wednesday as several rounds of heavy rain impact the ArkLaMiss region. While most areas can expect heavy rainfall, amounts will be highest over extreme southeast Arkansas, portions of northeast Louisiana and portions of north Mississippi where totals of 5-8" will be possible. These amounts over already saturated soils may lead to widespread flash flooding Monday into Wednesday. (https://www.weather.gov/images/jan/graphicast/1.png) Isolated strong to severe thunderstorms will be possible on Monday in the ArkLaMiss. The main threat with storms on Monday will be damaging wind gusts. (https://www.weather.gov/images/jan/graphicast/2.png) Severe thunderstorms will be possible throughout the ArkLaMiss on Wednesday and into Wednesday night as a powerful storm system sweeps through the region. Damaging wind gusts, tornadoes, and large hail will all be possible. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Monday through Monday night and Wednesday through Wednesday night. MSZ018-019-025-027-034-035-101145- Bolivar-Sunflower-Leflore-Carroll-Washington-Humphreys- 544 AM CST Sun Feb 9 2020 This hazardous weather outlook is for portions of central Mississippi, north central Mississippi, and northwest Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Flooding is expected Monday into Wednesday as several rounds of heavy rain impact the ArkLaMiss region. While most areas can expect heavy rainfall, amounts will be highest over extreme southeast Arkansas, portions of northeast Louisiana and portions of north Mississippi where totals of 5-8" will be possible. These amounts over already saturated soils may lead to widespread flash flooding Monday into Wednesday. (https://www.weather.gov/images/jan/graphicast/1.png) Isolated strong to severe thunderstorms will be possible on Monday in the ArkLaMiss. The main threat with storms on Monday will be damaging wind gusts. (https://www.weather.gov/images/jan/graphicast/2.png) Severe thunderstorms will be possible throughout the ArkLaMiss on Wednesday and into Wednesday night as a powerful storm system sweeps through the region. Damaging wind gusts, tornadoes, and large hail will all be possible. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Monday through Monday night and Wednesday through Wednesday night. 3 && ...HAZARD LEGEND... *NON-THUNDERSTORM WINDS* Significant...Scattered downed trees and power lines are likely due to sustained winds over 35 mph and potential wind gusts greater than 50 mph. Elevated...A few downed trees and power lines are possible due to sustained winds ranging from 25 to 35 mph and potential for wind gusts over 40 mph. Travel will also be difficult for those in high profile vehicles. Limited...Weak trees and limbs may break and fall due to sustained winds up to 25 mph and wind gusts around 35 mph. High profile vehicles could also be affected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 4:42 AM CST | Flash Flood Watch | JAN | Adams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 29 more | 47 hr |
| Feb 9, 8:20 AM CST | River Flood Warning | JAN | Leake | 17 days |
| Feb 9, 8:20 AM CST | River Flood Warning | JAN | Leake | 21 days |
| Feb 9, 8:20 AM CST | River Flood Warning | JAN | Attala | 6 days |
| Feb 9, 8:20 AM CST | River Flood Warning | JAN | Leake | 9 days |
| Feb 9, 8:44 AM CST | River Flood Warning | JAN | Copiah, Simpson | 21 days |
| Feb 9, 8:44 AM CST | River Flood Warning | JAN | Lawrence | 23 days |
| Feb 9, 10:02 AM CST | River Flood Warning | JAN | Noxubee | 17 days |
| Feb 9, 10:02 AM CST | River Flood Warning | JAN | Lowndes | 7 days |
Nearby
River Flood Warnings in Mississippi, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.